Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 26, 2018, 3:58 PM MDT for Cassia County, Lincoln County, Minidoka County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2018, 3:58 PM MDT (21:58 UTC)
- Expired
- May 26, 2018, 4:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cassia County, ID, Lincoln County, ID, Minidoka County, ID
The radar
The Pocatello radar (KSFX), 100 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:04 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 26, 2:04 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 204 PM MDT Sat May 26 2018 .SHORT TERM...Tonight through Monday night. Low pressure is centered over northern Nevada this afternoon. Most of the convection has been across central and western Idaho. Some threat of severe weather, although not likely. Additional development is possible across the eastern Idaho high country as well and we could see some of these storms move into the Snake Plain tonight. Small hail, gusty winds, lightning and locally heavy rain are very possible with these storms going into the evening. The low will gradually work into northern Utah tonight. Another round of showers is expected to arrive around daybreak from the south and southeast. Looks like the main change in the forecast is these showers look more evenly distributed and not as fixed in a band. As a result, the rainfall forecast is not quite as heavy across the upper Snake Plain but more rain is forecast south across the lower Snake Plain, Magic Valley and southeast highlands. Rainfall amounts look to be around a quarter to half an inch with locally higher amounts. Some isolated thunderstorms are possible Sunday afternoon but think storm intensity could be less because additional cloud cover should keep temperatures cooler. On Monday, the low weakens, becomes more broad and slides a little further east. Models are currently showing a band of heavier showers arriving from Montana, and moving into the central Idaho mountains that morning with additional showers developing showers developing across the remainder of central and east idaho by afternoon. Rainfall amounts of up to a quarter of inch are possible. Heavier amounts of around half an inch are possible mainly across the central Idaho mountains. Of course, given the convective nature of this system, pinpointing rainfall amounts is highly uncertain and can vary greatly. Valle .LONG TERM...Tuesday through next Saturday. As the weekend storm departs for the Plains, look for lingering showers and storms across the eastern highlands and from around Copper Basin to Island Park Tuesday. We will return to southwest for the rest of next week which allows warmer and moist air to remain across eastern Idaho. Multiple storms will kick off showers and thunderstorms daily. The best chances for rain will be Wednesday through Friday. As the last storm begins pushing east by next weekend. We should dry out a bit with a few storms remaining in play over the high country. This pattern again lends itself to locally heavy rainfall, which will be persistent in adding to already high river/stream levels as snowmelt continues. Keyes && .AVIATION...Shower and thunderstorm coverage increases as we go through the rest of the Memorial Day Weekend. Where we see showers and thunderstorms, look for reduced visibility (MVFR/IFR) from locally heavy rainfall, gusty winds over 35kts and hail. Ceilings may briefly lower with stronger storms but overall look for VFR weather. Keyes && .HYDROLOGY...Several area streams and rivers are experiencing high flows and minor flooding. Recent rainfall is aggravating the situation in some areas. Rainfall amounts of up to a quarter of inch with locally heavier amounts are likely tonight, mainly across the central Idaho mountains. Rainfall amounts across most of central and east Idaho on Sunday and Sunday night will generally be in the 0.25 to 0.50 inch range with locally heavier amounts. Additional rainfall is possible Monday with another 0.25 inches possible with locally heavier amounts possible, especially across the central Idaho mountains. Some area rivers may rise quickly into early next week. Tributaries along the Big Wood, Big Lost, Teton River, and lower Henrys Fork are especially vulnerable. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 26, 1:22 PM MDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Pocatello ID 122 PM MDT SAT MAY 26 2018 IDZ018-032-262000- Lost River/Pashimeroi ID-Sawtooth Mountains ID- 122 PM MDT SAT MAY 26 2018 ...NICKEL SIZE HAIL AND HEAVY RAIN POSSIBLE FOR CENTRAL CUSTER COUNTY INCLUDING CLAYTON UNTIL 200 PM MDT... At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Sunbeam or 22 miles east of Stanley, moving north at 10 mph. Nickel size hail and heavy rainfall will be possible with this storm. Locations impacted include... Clayton and Bayhorse Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4410 11443 4418 11463 4450 11462 4434 11415 TIME...MOT...LOC 1919Z 197DEG 8KT 4423 11448 JKEYES
Special weather statement, May 26, 2:02 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
202 PM MDT SAT MAY 26 2018
IDZ018-032-262045-
Lost River/Pashimeroi ID-Sawtooth Mountains ID-
202 PM MDT SAT MAY 26 2018
...NICKEL SIZE HAIL AND HEAVY RAIN INCLUDING AREAS JUST WEST OF
CHALLIS UNTIL 245 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Challis, moving north at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Challis, Bayhorse Lake and Twin Peaks Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4469 11413 4433 11427 4433 11455 4458 11455
4460 11452 4460 11450 4459 11448 4461 11447
4461 11445 4465 11444 4465 11441 4467 11440
4467 11439 4470 11438
TIME...MOT...LOC 2001Z 188DEG 13KT 4442 11440
JKEYESSpecial weather statement, May 26, 2:49 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Pocatello ID 249 PM MDT SAT MAY 26 2018 IDZ022-262130- South Central Highlands ID- 249 PM MDT SAT MAY 26 2018 ...NICKEL SIZE HAIL, WINDS TO 55 MPH AND HEAVY RAIN POSSIBLE APPROACHING TRAPPER CREEK AND BOSTETTER RANGER STATION UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Oakley Reservoir, moving north at 20 mph. Nickel size hail, wind gusts to 55 mph and heavy rainfall will be possible with this storm. Locations impacted include... Bostetter Ranger Station. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4200 11428 4227 11428 4223 11393 4199 11400 TIME...MOT...LOC 2046Z 187DEG 17KT 4194 11417 JKEYES
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:30 AM MDT | River Flood Warning | PIH | Custer | 3 days |
| May 26, 5:30 AM MDT | River Flood Warning | PIH | Blaine | 4 days |
| May 26, 1:22 PM MDT | Special Weather Statement | PIH | Custer | 38 min |
| May 26, 2:02 PM MDT | Special Weather Statement | PIH | Custer | 43 min |
| May 26, 2:49 PM MDT | Special Weather Statement | PIH | Cassia | 41 min |
| May 26, 3:27 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Minidoka | 33 min |
| May 26, 4:29 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 31 min |
| May 26, 4:36 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Minidoka | 24 min |
| May 26, 5:10 PM MDT | Special Weather Statement | PIH | Minidoka | 35 min |
| May 26, 5:38 PM MDT | Special Weather Statement | PIH | Blaine | 52 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.